California, 2012

High Wind in California, January 22, 2012

January 22, 2012 · NWS MFR · 1 event in 1 county or zone

The third in a series of strong storms brought high winds to the Shasta Valley in Northern California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The third in a series of strong storms brought high winds to the Shasta Valley in Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 22, 3:36 PM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 22, 3:36 PM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
336 PM PST SUN JAN 22 2012

.SHORT TERM...THE LATEST IN THE SERIES OF STRONG FRONTS TO IMPACT
OUR AREA HAS MOVED INTO SOUTHWEST OREGON AND WESTERN SISKIYOU
COUNTY. THE OCCLUDED FRONT WILL CONTINUE TO TRACK EASTWARD AND IS
FORECAST TO EXIT OUR AREA LATE TONIGHT...AROUND 2 AM PST. THE
MAJORITY OF THE PRECIPITATION ON THE WEST SIDE WILL OCCUR DURING
THE REMAINDER OF THE AFTERNOON INTO THE EVENING WHILE LAKE AND
MODOC COUNTY WILL HAVE THE BULK OF NEW SNOW OCCUR LATE IN THE
EVENING INTO THE EARLY MORNING HOURS. THE HIGHEST AMOUNTS ARE
EXPECTED IN SISKIYOU COUNTY. 5 INCHES OF SNOW HAS ALREADY BEEN
REPORTED NEAR MOUNT SHASTA AND ANOTHER 4 TO 8 INCHES IS EXPECTED
THROUGH TONIGHT.

THE OTHER MAIN IMPACT FROM THE STORM HAS BEEN STRONG AND GUSTY
SOUTHERLY WINDS. WINDS ARE BREEZY TO WINDY ACROSS THE AREA BUT THE
STRONGEST WINDS WERE EARLIER TODAY ALONG THE COAST WITH GUSTS IN
EXCESS OF 60 MPH AT CAPE ARAGO AND 82 MPH AT CAPE BLANCO. ALSO
VERY STRONG WINDS ARE CURRENTLY OCCURRING IN NORTHERN LAKE COUNTY
WITH GUSTS TO 57 MPH AT SUMMER LAKE.

THERE IS STILL SOME MODEL UNCERTAINTY REGARDING HOW QUICKLY POST-
FRONTAL SHOWERS WILL TAPER OFF ON MONDAY MORNING. GIVEN THE
CURRENT POSITION OF THE FRONT...I STAYED CONSISTENT WITH THE
PREVIOUSLY ISSUED FORECAST WHICH IS IN LINE WITH THE 18Z RUNS OF
THE GFS AND NAM. THE 12Z ECMWF SOLUTION IS SLOWER AND WOULD LINGER
THE FRONT ACROSS SOUTHEAST SISKIYOU...MODOC AND SOUTHERN LAKE
COUNTIES THROUGH MONDAY MORNING.

THERE WILL FINALLY BE A NOTICEABLE BREAK BETWEEN SYSTEMS MONDAY
AFTERNOON THROUGH MONDAY NIGHT AS HIGH PRESSURE OFFSHORE FROM
CALIFORNIA BUILDS NORTHEASTWARD.

A PATTERN OF WESTERLY ZONAL FLOW ALOFT WILL DEVELOP OVER OUR
REGION TUESDAY AS THE RIDGE PERSISTS OFFSHORE FROM CALIFORNIA BUT
THE NEXT STRONG LOW PRESSURE MOVES TOWARD VANCOUVER ISLAND. LIGHT
TO MODERATE RAIN COULD REACH SOUTHWEST OREGON AND FAR NORTHWEST
SISKIYOU COUNTY BY TUESDAY MORNING. FROM TUESDAY THROUGH WEDNESDAY
NIGHT...A REGION OF STRONG BAROCLINICITY WILL PERSIST OVER THE
PACIFIC NORTHWEST AND FAR NORTHERN CALIFORNIA. SNOW LEVELS ARE
FORECAST TO BE NOTICEABLY HIGHER THAN WITH THE LATEST
STORM...GENERALLY ABOVE THE MAJOR HIGHWAY PASSES. NONE OF THE
SERIES OF DISTURBANCES EMBEDDED IN THE WESTERLY FLOW LOOKS
ESPECIALLY STRONG IN AND OF ITSELF...BUT THEY WILL CONTINUE TO
PROVIDE PRECIPITATION THROUGH MOST OF THE PERIOD. HIGHEST
AMOUNTS SHOULD BE FOCUSED ON SOUTHWEST OREGON.

.LONG TERM...THURSDAY THROUGH SUNDAY. THE EC AND GFS MODEL SOLUTIONS
AND ENSEMBLES ALL ADVERTISE A ZONAL FLOW PATTERN ALOFT OVER THE
PACIFIC NORTHWEST AT THE BEGINNING OF THE EXTENDED PERIOD.  USUALLY
THIS MEANS THAT LOW AMPLITUDE FAST MOVING SYSTEMS WILL MOVE ONSHORE
WITH RELATIVELY LIGHT PRECIPITATION AMOUNTS. BOTH THE GFS AND EC
BRING A FRONT ONSHORE THURSDAY. THE GFS HAS THE MAIN STORM TRACK
JUST NORTH OF THE MEDFORD CWA WHILE THE EC HAS IT OVER OUR AREA.
EITHER WAY...MOST AREAS FROM THE CASCADES WEST WILL SEE AT LEAST
SOME PRECIPITATION...SO WILL START OFF THE EXTENDED WITH HIGH POPS.

A RIDGE WILL BUILD IN THURSDAY INTO FRIDAY SO EXPECT DRIER WEATHER
WITH A WARMING TREND.  SIGNIFICANT DIFFERENCES ARISE BETWEEN THE EC
AND GFS SOLUTIONS SATURDAY.  THE GFS SOLUTION KEEPS RIDGING OVER THE
PACIFIC NORTHWEST THROUGH THE WEEKEND WHILE THE EC BREAKS DOWN THE
RIDGE SATURDAY AND BUILDS IT BACK UP SUNDAY.  THE EC ENSEMBLES SHOW
A LOT MORE SPREAD THAN THE GFS...AND SOME OF THE EC MEMBERS ARE
TOTALLY OUT OF PHASE WITH THE REST OF THE MEMBERS.  THE GFS IS MUCH
MORE CONSISTENT WITH THE RIDGING SCENARIO.  THEREFORE...WILL LEAN
TOWARD A DRIER AND WARMER SOLUTION FOR THE MEDFORD CWA BUT WILL UP
POPS JUST A BIT SATURDAY TO ACCOUNT FOR THE SYSTEM THE EC BRINGS
THROUGH AT THAT TIME. /STOCKTON

&&

.AVIATION...A MIXTURE OF CONDITIONS ARE OCCURRING OVER THE FORECAST
AREA AS A FRONT NUDGES INTO THE COAST...WITH THE WORST CONDITIONS
NEAR MOUNT SHASTA WITH HEAVY SNOW...GUSTY WINDS...AND VERY LOW
CEILINGS AND VISIBILITY. SNOW WILL CAUSE MVFR AND IFR VISIBILITY
EAST OF THE CASCADES THROUGH TONIGHT WITH SOME IMPROVING CONDITIONS
MONDAY MORNING AS DRIER AIR MOVES IN. MVFR AND IFR CONDITIONS ARE
LIKELY TONIGHT IN WEST SIDE VALLEYS AND REFLECTED IN THE TAFS BUT
THERE IS SOME UNCERTAINTY IN THIS. MOUNTAIN OBSCURATION IS
IMPACTING THE ENTIRE FORECAST AREA...AND WILL CONTINUE THROUGH
MONDAY MORNING AT LEAST. LASTLY...SURFACE WINDS WILL BE
SUBSTANTIALLY WEAKER MONDAY COMPARED TO TODAY. /NSK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 AM PST MONDAY FOR ORZ029-030.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ031.
     HIGH SURF ADVISORY UNTIL 4 AM PST MONDAY FOR ORZ021-022.
     WINTER STORM WARNING UNTIL 7 AM PST MONDAY FOR ORZ027-028.
     WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR ORZ026.

CA...WINTER STORM WARNING UNTIL 10 AM PST MONDAY ABOVE 2500 FEET FOR
     CAZ080.
     WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR CAZ082-083.
     WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR CAZ081.
     WINTER WEATHER ADVISORY UNTIL 10 AM PST MONDAY FOR CAZ085.
PZ...GALE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST MONDAY FOR
     PZZ350-356-370-376.

DW
Hazardous weather outlook, Jan 22, 4:14 PM PST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
414 PM PST SUN JAN 22 2012

ORZ021-022-231215-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH SURF ADVISORY IS IN EFFECT UNTIL 4 AM PST TONIGHT. PLEASE
SEE THE COASTAL WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-231215-
JACKSON COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-231215-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
HE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-030-231215-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-231215-
CENTRAL AND EASTERN LAKE COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-231215-
WESTERN SISKIYOU COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 10 PM PST THIS EVENING.
A WINTER WEATHER ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT.
PLEASE SEE THE WEATHER MESSAGE AND WINTER WEATHER MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-231215-
CENTRAL SISKIYOU COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM PST THIS EVENING. PLEASE
SEE THE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-231215-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ085-231215-
MODOC COUNTY-
414 PM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 22, 10:55 AM PST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1055 AM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     NON-TSTM WND GST 2 N COOS BAY            43.41N 124.22W
01/22/2012  M50 MPH          COOS               OR   TRAINED SPOTTER

            OFF AND ON FOR PAST HOUR.

&&

BPN
Local storm report, Jan 22, 2:15 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
215 PM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
01/22/2012  M1.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            SINCE 1730 PST YESTERDAY.

&&

BPN
Local storm report, Jan 22, 2:21 PM PST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
221 PM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             ESE MOUNT SHASTA        41.32N 122.31W
01/22/2012  M5.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            APPROX 18 HOUR TOTAL. HEAVY SNOW CONTINUING.

&&

BPN
Local storm report, Jan 22, 2:24 PM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
224 PM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             SSE MOUNT SHASTA        41.32N 122.31W
01/22/2012  M4.3 INCH        SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL. STILL SNOWING.

&&

BPN
Local storm report, Jan 22, 3:34 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
334 PM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
01/22/2012  M0.80 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL. FIVE DAY TOTAL OF 16.50 INCHES.

&&

BPN
Local storm report, Jan 22, 3:40 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
340 PM PST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             3 E KLAMATH FALLS       42.23N 121.72W
01/22/2012  M4.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            PAST 90 MINUTES.

&&

BPN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
January 22, 4:40 PM PST to 4:55 PM PST
Where
Central Siskiyou County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The CALTRANS sensor at Weed Airport recorded a gust to 62 mph at 22/1655 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355633.